54ºF

Warning for parents about children overdosing in ‘Benadryl challenge'

Some teens and children are intentionally overdosing on the antihistamine, Benadryl, as part of a “challenge” on Tik Tok.

It encourages viewers to take excessive doses of Benadryl to induce hallucinations.

While the social media platform has pledged to remove videos publicizing it, local doctors and the Food and Drug Administration are warning parents about ways to recognize if your child is doing this.

FDA warning

“The U.S. Food and Drug Administration (FDA) is warning that taking higher than recommended doses of the common over-the-counter (OTC) allergy medicine diphenhydramine (Benadryl) can lead to serious heart problems, seizures, coma, or even death. We are aware of news reports of teenagers ending up in emergency rooms or dying after participating in the “Benadryl Challenge” encouraged in videos posted on the social media application TikTok.

“We are investigating these reports and conducting a review to determine if additional cases have been reported. We will update the public once we have completed our review or have more information to share. We also contacted TikTok and strongly urged them to remove the videos from their platform and to be vigilant to remove additional videos that may be posted.”

Memorial Hermann says to be aware of overdose signs

“They can be very groggy and difficult to wake or they can actually be really irritable and hyper with it and just be not their normal personality. It can affect heart rate, breathing rate,” Dr. Victoria Regan, Pediatrician & VP Women’s & Children’s Service Line Memorial Hermann.

Here are the ways you can spot your child has had too much:

In mild cases, side effects include:

Sleepiness

Dry mouth

Constipation

In severe cases, you may also experience:

Delirium

Psychosis

Seizures

Coma

Johnson & Johnson reminds customers that over-the-counter doesn’t mean safe

The incidents prompted Johnson & Johnson, the maker of Benadryl, to issue its own warning:

"The safety of the people who use our products is our top priority. As with any medicine, abuse or misuse can lead to serious side effects with potentially long-lasting or even life-threatening consequences. All medications should be kept out of the reach of children at all times.

"We understand that consumers may have heard about an online “challenge” involving the misuse or abuse of diphenhydramine. The challenge, which involves the ingestion of excessive quantities of diphenhydramine, is a dangerous trend and should be stopped immediately. BENADRYL® products and other diphenhydramine products should only be used as directed by the label.

"Collaboration and education are critical to putting an end to this dangerous misuse. We are working with TikTok and other social platforms to remove content that showcases this behavior. We will look to partner across industry and with key stakeholders to address this dangerous behavior.

“If you believe that you or someone you know has taken BENADRYL® or other diphenhydramine products in a manner not directed by the label, please contact your local poison control center.”

“It’s one of those drugs… any over-the-counter drug, but this one in particular we can really see some harmful side effects from taking too much of it,” Dr. Regan said.

The most common way people overdose

One toxicologist said Benadryl is the most common over-the-counter drug to overdose on.

Dr. Regan said it most frequently happens because patients use both the oral medication and the topical cream, accidentally giving a double dose of the drug.